MAUDE Adverse Event Report: STRYKER SPINE-US OASYS 4.0 X 24MM PA SCREW MEDIAL; POSTERIOR CERVICAL SCREW SYSTEM

STRYKER SPINE-US OASYS 4.0 X 24MM PA SCREW MEDIAL; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 48555424
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/06/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an oasys polyaxial screw tulip disengaged intra-operatively.The surgeon tried installing the screw to the right of c7, but the patient's bone was hard and the screw did not advance halfway.The surgeon tried to remove the screw using excessive load on the screwdriver, but the screw head could not be removed.The surgeon cut the rod short, installed a rod blocker on the screw, and tried to remove the screw by turning the rod.As the rod was turned, the screw head came off the screw.All fractured pieces were removed from the patient.There were no adverse consequences to the patient and the procedure was completed successfully without surgical delay by using a replacement screw.
 
Additional Manufacturer Narrative
Visual inspection: the screw was returned in 2 pieces with the tulip disengaged from the screw shank.There was deformation on the screw shank bulb.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.Based on the reported event and the returned device, the most likely root cause is excessive removal force.The screw initially got jammed into the bone due to hard bone quality.Deformation seen on the screw head, possibly caused by misalignment, subpar connection, or excessive force trying to drive the screw in, most likely caused the issues with the surgeon connecting the screwdriver for removal.With the surgeon unable to use the screwdriver, a rod and blocker was placed to helicopter the screw out.This maneuver most likely applied excessive force to the screw causing the tulip to disengage.
 
Event or Problem Description
It was reported that an oasys polyaxial screw tulip disengaged intra-operatively.The surgeon initially attempted to insert the screw to the right of c7, but the screw would not advance to the desired depth.The surgeon then tried to remove the screw by using a rod and blocker to helicopter the screw out, but the screw head disengaged from the shaft.The remaining screw shaft was then removed from the surgical site.There were no adverse consequences to the patient and the procedure was completed successfully without surgical delay by using a replacement screw.

Brand Name
OASYS 4.0 X 24MM PA SCREW MEDIAL
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10018171
Report Number0009617544-2020-00068
Device Sequence Number2968763
Product Code NKG
UDI-Device Identifier04546540469625
UDI-Public04546540469625
Combination Product (Y/N)N
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48555424
Device Catalogue Number48555424
Device Lot Number183706
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Initial Date Received by Manufacturer 04/06/2020
Supplement Date Received by Manufacturer07/25/2020
Initial Report FDA Received Date05/01/2020
Supplement Report FDA Received Date08/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1